Hydroxea please respond

I could of swore I posted something about taking Hydroxea but have no replies and cannot find it? So forgive me if its a double post. Hemo Dr insists I start taking this medicine, I am very scared especially since I do not like being nauseated, am a caregiver to my 93 yr old mom and work full time. My platelets were 812 two weeks ago, BMB showed only ET, also blood work showed Jak2+. He insists it safe very litte side effects, not what I've heard???. OK so the only risk factor I have is over 60, low BP, had AFIB once but due to operation and inflammation. Have been getting blurred vision in my eye, small amount of brusing on my hand once in a great while and I had night sweats once over the summer. So please help, he gave me nausea meds also but I just can't stand being nauseated and can't function. OK so side effects??? Thinning hair I don't have much to begin with, dry skin my skin is so dry it peels. what about getting hair dye please tell me I can still do that. Also very few people with this so could use all the support I can get. Also so far away from most of you, live in the US. take in the morning, night???. anyone just could not take the effects and had to do something else?. How about second opinions with an MPN specialist? My hemo is nice, smiles all the time, talks but I live near a very famous hospital, Hopkins and they have an MPN specialists who speaks on patient power. OK pls help?????

Also just an FYI, but MD Anderson in Texas is having a conference on MPN on the 24th, it free and they will have lots of experts there and you can join in on-line.

Thanks everyone, as they say I think the treatment is worse then the disease. :).

15 Replies

  • Hi -- you did post earlier and got a bunch of replies. So what you do, is look at this post and click on your name at the top of this post and you will get taken to your previous post and the replies. Best wishes.

  • Hi Mickey - I think I replied before but definitely make sure you get second opinions, discuss alternate treatments such as Pegasys etc before you make a decision. MPN's are not that common so make sure you speak to a haem who really understands them. Of course any treatment can be reviewed and changed so if whatever you start on isn't good for you you can review and ask to change later. HU seems well tolerated by many people especially as ET only requires a low dose - many of the side effects seem to be more related to people who take high doses for full chemo treatment. Best of luck, Andy

  • Give it a try, you won't necessarily get side effects, any you do get will more than likely fade quickly as your body gets used to the drug. I take mine at night (I too have ET) this lessens the fatigue. I take aspirin in the morning, I am 62, and have been on it a couple of years. My hair has thinned very slightly, I also dye it regularly (me - grey - surely not) My skin is a little dryer but I use lots of moisturisers on my face and body, just cheap ones nothing fancy.

    Best wishes

  • Dear Micky64

    Sorry no one has replied to you, I am 70 had PV diagnosed for one year . I have many other problems similar to yours,eyesight poor, itchy skin, TIA's etc, my haemo doc says I am high risk and recommended Hydroxy... results...side effects... nothing. My numbers are coming down and now he has said I need to visit only every three months. Thinning hair...happening before diagnosis....night sweats....began long before diagnosis . You don't always remember these things kicking in until a big problem arises then you sometimes think is this because of my condition , with me probably not. So I would say go with his recommendation, I feel great and more settled now there is light at the end of my tunnel, maybe you will find peace at the end of yours. best wishes June.x

  • Hi Mickey, if you do as Jeanr has said you will find your previous post and all the replies, you called it ET, JAK+ scared. Maz

  • I took the drug for 18 months ,and yes I did lose my hair ,added to the methotrexate I had been prescribed for 5 years for my painful artheritis ..my hair and finger nails and toe nails stood no chance ..as for hair dye it's not at all sensible to colour your few remaining healthy follicles .. But I was not sick ! I did get fatigue and night flushes ,the drug was not one i could honestly say was a success ..I was given ruxolitinib .as a trial for PV ,,Jak possitive ..erratic readings ,,almost at once I felt so much better ,the sweats became less and after a few months my bloods became stable ..iv continued on ruxolitinib for over 2 years .feel o,k, get the occasional blip on the radar .but my team is pleased with my steady ,if not spectacular progress ,,, you must keep an open mind ,try these medicines ,the specialists recommend ..if they don't suit you ,complain loudly ..soon someone sits up and takes notice ,,then try an alternative ...good luck ..twinkly. Xxx

  • Hi,

    My advice is to cross bridges when you get to them. I've been taking HU since 2009 without any problem. Give it a try, if it doesn't suit you stop taking it and try something else. Just because you start to take it, you don't have to keep on if it doesn't suit you.

    Hope this helps, keep positive.

    Nicky x

  • Hi Mickey64

    I have PV and I'm 59, diagnosed when I was 48 and been HU for the last 3 years, I was really sensitive to them to start with, tired and worried about the effects of this "chemo" but after a while I felt so much better in myself and almost back to a "normal" life. Please give it a try, it may make all the difference to you and your general health and as I experienced, your Hemo should show interest and compassion in how starting this meds can effect you physically and mentally, its not for everyone but it does work for most, good luck with it all!


  • I've had no problems so far and I've been told to cut mine down to Mon-Fri only.

    Like all new drugs there is a bit of trepidation but see how you go first.


  • After my diagnosis with ET, I took hydroxy for eight years snd had no side effects whatsoever. My platelets were higher but at that time I had no sweats. Definitely no nausea. I worked full time. It brought my platelet count to within normal range. But everyone is different. Best recommendation is to see a specialist in MPNs. best wishes.

  • Dear micky64, Hydroxyurea is not a bad drug. I've been taking it for 4 years now. It's worked very well for me. I was very apprehensive about taking it too. Recently, however, it has stopped working for me and my red blood cells and platelets are high again. I'm going to the doctor today for a phlebotomy and to discuss another plan of treatment.

  • Possibly the only disadvantage of all the available information out there nowadays is that it can be scary as it appears to be human nature to latch onto the negatives and worry about them rather than grab onto the positives. General opinion is that Hydroxy is well tolerated in most people and the only way you will ever find if you are one of the 'most' is to try it.. All known side effects are listed for all drugs but that does not mean that they will all or any apply to you. What suits one will not suit another. I took HU for many, many years and carried on with life as normal - raising four young boys to adulthood. I was diagnosed in 1994 - before the Internet was used as it is now so took HU believing that the haematologist was doing her best for me. I have to say that now I have access to so much information I take a very much more active part in my treatment. and by the way I still have a bushy head of hair!

    Good luck with your decision

  • Hi Mickey64,

    I am 77yrs and have taken Hydroxycarbamide, since I was 60yr. Until recently I was on Anagrelide and Hydroxycarbamide but have stopped taking the Hydroxycarbamide because my platelets were too low 132. I presently taking 1.5mg of Anagrelide daily ( ie., 1x 0.5mg in morning 2x 0.5mg before bed) that is 3x 0.5mg Anagrelide capsules daily. My platelet count at present is 332, when I was diagnosed Aug 2000, my platelet count 1700+.

    To answer your question I have found the Hydroxycarbamide controlled my ET fine with little side effects , However as a previous writer suggested try and if it does not work for you change to another treatment.

    I wish you well for the future.


  • Hi John, thanks for the response, I have gotten so many positive responses it certainly is heart warming to know there are people who truly care. Any side effects on Anagrelide?. I am glad I found all these wonderful people, I have stressed myself out so bad my BP jumped and heart rate jumped up to 104, had to take a pill to get it down. Could not even sleep. Normally my BP is very low so this was a little distressing.

  • Hi Mickey, I have been generally quite lucky regarding side effects, with Anagrelide I occasionally get palpitations and that is why the consultant recommends that I take 2 capsules before going to bed so that if I have palpitations when I am sleeping I wont be aware of them. She did stress that even if I did get palpitations not to worry as they will not cause any lasting problems and usually subside after a short period. Any time I have had palpitations they cleared away quickly. Again Anagrelide is an alternative to hydu and can be quite successful. Depending on your consultant they may put you on a combination of both drugs.

    I hope you find some medication that suits your condition.

    Good luck for the future, remember I have been getting medication for 17 years for ET and I am still going strong. Good luck


You may also like...